Alert archive / Kansas / River Flood Warnings in 2021
River Flood Warning 6, NWS Hastings, NE
NWS Hastings, NE issued this river flood warning at May 16, 2021, 2:30 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 32 hr.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 2:30 PM CDT (19:30 UTC)
- Expired
- May 17, 2021, 10:48 PM CDT
- In force
- 32 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Osborne County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point S F Solomon River at Woodston (WODK1).
- Action stage
- 11 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06873460, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
773 WGUS43 KGID 161930 FLWGID BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Hastings NE 230 PM CDT Sun May 16 2021 ...The National Weather Service in Hastings NE has issued a Flood Warning for the following rivers in Kansas... South Fork Solomon River Near Woodston affecting Osborne and Rooks Counties. .Heavy rainfall early Sunday morning has resulted in a rapid rise along the South Fork of the Solomon River near Woodston, resulting in minor flooding. For the S FORK OF THE SOLOMON RIVER...including Woodston...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. && KSC141-163-171200- /O.NEW.KGID.FL.W.0006.210516T1930Z-210519T0000Z/ /WODK1.1.ER.210516T1855Z.210517T0600Z.210518T1800Z.NO/ 230 PM CDT Sun May 16 2021 The National Weather Service in Hastings has issued a * Flood Warning for the South Fork Solomon River Near Woodston. * From this afternoon to Tuesday evening. * At 2:16 PM CDT Sunday the stage was 12.9 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and minor flooding is forecast. * Recent Activity...The maximum river stage in the 24 hours ending at 2:16 PM CDT Sunday was 12.9 feet. * Forecast...The river is expected to rise to a crest of 14.9 feet just after midnight tonight. It will then fall below flood stage early Tuesday afternoon. * Impact...At 16.0 feet, Flooding occurs on both sides of the channel. Flood waters affect agricultural areas adjacent to the river and will begin to flow over the bridge on 30 Road located 2 miles downstream. * Flood History...This crest compares to a previous crest of 14.2 feet on 08/26/2019. && LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940 $$ Rossi
6 follow-up statements
087 WGUS43 KGID 162230 FLWGID BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Hastings NE 530 PM CDT Sun May 16 2021 ...Forecast flooding changed from Minor to Moderate severity and increased in duration for the following rivers in Kansas... South Fork Solomon River Near Woodston affecting Osborne and Rooks Counties. .Flooding continues along the south fork of the Solomon River as a result of heavy rainfall that fell early Sunday morning. For the S FORK OF THE SOLOMON RIVER...including Woodston, Osborne... Moderate flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. && KSC141-163-171030- /O.EXT.KGID.FL.W.0006.000000T0000Z-210519T0712Z/ /WODK1.2.ER.210516T1855Z.210517T0600Z.210519T0112Z.NO/ 530 PM CDT Sun May 16 2021 ...Forecast flooding increased from Minor to Moderate severity and increased in duration until early Wednesday morning... The Flood Warning continues for the South Fork Solomon River Near Woodston. * Until late Tuesday night. * At 3:15 PM CDT Sunday the stage was 15.3 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and moderate flooding is forecast. * Recent Activity...The maximum river stage in the 24 hours ending at 3:15 PM CDT Sunday was 15.3 feet. * Forecast...The river is expected to rise to a crest of 17.4 feet just after midnight Sunday night. It will then fall below flood stage Tuesday evening. * Impact...At 16.0 feet, Flooding occurs on both sides of the channel. Flood waters affect agricultural areas adjacent to the river and will begin to flow over the bridge on 30 Road located 2 miles downstream. * Flood History...This crest compares to a previous crest of 17.6 feet on 05/25/2008. && LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940 $$ Rossi
021 WGUS83 KGID 170108 FLSGID Flood Statement National Weather Service Hastings NE 808 PM CDT Sun May 16 2021 ...The Flood Warning continues for the following rivers in Kansas... South Fork Solomon River Near Woodston affecting Osborne and Rooks Counties. For the S FORK OF THE SOLOMON RIVER...including Woodston, Osborne... Moderate flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. && KSC141-163-171300- /O.CON.KGID.FL.W.0006.000000T0000Z-210519T0712Z/ /WODK1.2.ER.210516T1855Z.210517T0600Z.210519T0112Z.NO/ 808 PM CDT Sun May 16 2021 ...The Flood Warning remains in effect... The Flood Warning continues for the South Fork Solomon River Near Woodston. * Until late Tuesday night. * At 3:15 PM CDT Sunday the stage was 15.3 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and moderate flooding is forecast. * Recent Activity...The maximum river stage in the 24 hours ending at 3:15 PM CDT Sunday was 15.3 feet. * Forecast...The river is expected to rise to a crest of 17.4 feet just after midnight Sunday night. It will then fall below flood stage Tuesday evening. * Impact...At 16.0 feet, Flooding occurs on both sides of the channel. Flood waters affect agricultural areas adjacent to the river and will begin to flow over the bridge on 30 Road located 2 miles downstream. * Flood History...This crest compares to a previous crest of 17.6 feet on 05/25/2008. && LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940 $$ Rossi
368 WGUS83 KGID 171518 FLSGID Flood Statement National Weather Service Hastings NE 1018 AM CDT Mon May 17 2021 ...The Flood Warning is extended for the following rivers in Kansas... South Fork Solomon River Near Woodston affecting Osborne and Rooks Counties. For the S FORK OF THE SOLOMON RIVER...including Woodston, Osborne... Moderate flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. && KSC141-163-180830- /O.EXT.KGID.FL.W.0006.000000T0000Z-210520T0524Z/ /WODK1.2.ER.210516T1855Z.210517T1800Z.210519T2324Z.NO/ 1018 AM CDT Mon May 17 2021 ...The Flood Warning is now in effect until early Thursday morning... The Flood Warning continues for the South Fork Solomon River Near Woodston. * Until late Wednesday night. * At 9:30 AM CDT Monday the stage was estimated to be around 20 feet. * Flood stage is 12.0 feet. * Moderate flooding is forecast. * Forecast...The river is expected to crest today at around 20.5 feet. It will then fall below flood stage Wednesday evening. * Impact...At 16.0 feet, Flooding occurs on both sides of the channel. Flood waters affect agricultural areas adjacent to the river and will begin to flow over the bridge on 30 Road located 2 miles downstream. * Flood History...This crest compares to a previous crest of 20.8 feet on 05/28/1995. && LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940 $$ Wesely
314 WGUS83 KGID 171954 FLSGID Flood Statement National Weather Service Hastings NE 254 PM CDT Mon May 17 2021 ...The Flood Warning continues for the following rivers in Kansas... South Fork Solomon River Near Woodston affecting Osborne and Rooks Counties. For the S FORK OF THE SOLOMON RIVER...including Woodston...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. && KSC141-163-180800- /O.EXT.KGID.FL.W.0006.000000T0000Z-210518T0800Z/ /WODK1.1.ER.210516T1855Z.210516T2015Z.210518T0200Z.NO/ 254 PM CDT Mon May 17 2021 ...The Flood Warning is now in effect until late tonight... The Flood Warning continues for the South Fork Solomon River Near Woodston. * Until late tonight. * At 2:31 PM CDT Monday the stage was 13.2 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and minor flooding is forecast. * Recent Activity...The maximum river stage in the 24 hours ending at 2:31 PM CDT Monday was 17.0 feet. * Forecast...The river is expected to fall below flood stage late this evening and continue falling to 6.6 feet early Saturday afternoon. * Impact...At 12.0 feet, Water overflows the low water channel banks into areas covered with thick grass and willows. Agricultural low land areas adjacent to the river flood. && LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940 $$ Wesely
098 WGUS83 KGID 180127 FLSGID Flood Statement National Weather Service Hastings NE 827 PM CDT Mon May 17 2021 ...The Flood Warning continues for the following rivers in Kansas... South Fork Solomon River Near Woodston affecting Osborne and Rooks Counties. For the S FORK OF THE SOLOMON RIVER...including Woodston, Osborne... Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. && KSC141-163-180715- /O.EXT.KGID.FL.W.0006.000000T0000Z-210518T0711Z/ /WODK1.1.ER.210516T1855Z.210516T2015Z.210518T0111Z.NO/ 827 PM CDT Mon May 17 2021 ...The Flood Warning is now in effect until just after midnight tonight... The Flood Warning continues for the South Fork Solomon River Near Woodston. * Until late tonight. * At 8:01 PM CDT Monday the stage was 12.0 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring. * Recent Activity...The maximum river stage in the 24 hours ending at 8:01 PM CDT Monday was 14.3 feet. * Forecast...The river is expected to fall to 6.8 feet Saturday evening. * Impact...At 12.0 feet, Water overflows the low water channel banks into areas covered with thick grass and willows. Agricultural low land areas adjacent to the river flood. * Flood History...This crest compares to a previous crest of 11.9 feet on 11/17/1997. && LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940 $$ Rossi
610 WGUS83 KGID 180348 FLSGID Flood Statement National Weather Service Hastings NE 1048 PM CDT Mon May 17 2021 ...The Flood Warning is cancelled for the following rivers in Kansas... South Fork Solomon River Near Woodston affecting Osborne and Rooks Counties. KSC141-163-180500- /O.CAN.KGID.FL.W.0006.000000T0000Z-210518T0348Z/ /WODK1.1.ER.210516T1855Z.210516T2015Z.000000T0000Z.NO/ 1048 PM CDT Mon May 17 2021 ...The Flood Warning for the South Fork Solomon River Near Woodston has been cancelled... The Flood Warning is cancelled for the South Fork Solomon River Near Woodston. * At 10:31 PM CDT Monday the stage was 11.7 feet. * Flood stage is 12.0 feet. * Forecast...The river is expected to fall to 6.8 feet Saturday evening. && LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940 $$ Rossi
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this river flood warning went out at May 16, 1:22 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 16, 1:22 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 122 PM CDT Sun May 16 2021 ...Aviation Update... .DISCUSSION...(Today through Saturday) Issued at 431 AM CDT Sun May 16 2021 Showers and thunderstorms are spreading north into the forecast area from the south. Another band of showers with isolated thunderstorms are moving in from the west in the vicinity of Interstate 80. An active weather pattern will continue to bring showers and thunderstorms to the area through the next week. During this time, it it not expected to rain all of the time, but there will be showers and thunderstorms on and off through the period. Current convective activity is expected to continue to spread across the forecast area through the morning. An upper level wave will move through the area today. The morning will have the best chance and during the afternoon the wave is moving to the east and there is less of a chance during the afternoon. This afternoon and into the evening hours the MUCAPE is over 3000 J/kg and there could be a few strong to severe thunderstorms. The clouds and chance for precipitation will keep temperatures from warming as much as yesterday and highs will be around 70 degrees. Later this evening, the CAPE diminishes and expect there to be less thunderstorm activity. An upper level low in the southwest CONUS will move into the central plains by Wednesday. There will be several waves that move through the area during this time. Forecast models have a few differences in the timing and strength of these waves that move through. This makes it difficult to have confidence in timing the waves and when there will be precipitation. At this time, the best chances appear to be during the afternoon and night time for showers and thunderstorms. Thursday and Thursday evening there cold be a bit of a break. The upper low becomes more of an open wave and moves to the northeast. There appears to be a little bit of a break, but not a complete break. There is still some chances for showers and thunderstorms, but the chances are smaller. Another upper low then develops in the southwest CONUS by Friday and sending some weak waves through that bring smaller chances for showers and thunderstorms before increasing chances again by Saturday. Temperatures through the period will show a warming trend early in the week, peaking around 80 degrees for Thursday through Saturday. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday) Issued at 122 PM CDT Sun May 16 2021 Ceiling/visibility: Although at least a brief period (perhaps several hours?) of VFR ceiling is possible this afternoon, the majority of the period (especially the latter half) has high confidence in ceiling deteriorating to at least IFR and possibly LIFR, along with the possibility of at least MVFR/IFR visibility in light fog (and perhaps drizzle). Precipitation/thunderstorm potential: Although a brief shower cannot be ruled out this afternoon and pockets of light drizzle cannot be ruled out later tonight into Monday morning, for now have confined any official precipitation mention to the 00-09Z time frame this evening-tonight, which is the best window of opportunity for showers and/or thunderstorms at least in the general area. Confidence in likelihood/coverage is not enough for a prevailing mention, so will stick with "vicinity" (VCTS/VCSH) for now. If thunderstorms do become an issue, gusty winds/small hail are certainly possible. Winds: Outside of any possible short-term gustiness/directional changes associated with thunderstorm activity, winds should not be a major issue. Sustained speeds should largely prevail around 10KT, although direction will gradually transition from south- southeasterly this afternoon, to more east-northeasterly tonight into Monday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...JCB AVIATION...Pfannkuch
Hazardous weather outlook, May 16, 10:58 AM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1058 AM CDT Sun May 16 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1058 AM CDT Sun May 16 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. A Flash Flood Warning is in effect into this afternoon for southern portions of Rooks and Osborne counties in north central Kansas. In addition, a Flood Advisory is in effect into this afternoon for parts of west-central Dawson County. Please refer to the Warning and Advisory statements for details. This afternoon through tonight, isolated to scattered thunderstorms are possible anywhere in the outlook area, but coverage of storms is expected to be fairly spotty, and not widespread. While most storms should not be severe, most of the outlook area is under a Marginal Risk for a few severe storms. Should any occur, they would be most favored between 5 PM and midnight, with the main threats being hail to around the size of quarters and wind gusts to around 60 MPH. In addition, spotty areas of heavy rain of at least 1 to 2 inches cannot be ruled out through tonight, which could cause mainly minor flooding, especially in those limited parts of the outlook area that received at least 2 inches of rain Saturday night into Sunday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There are a number of thunderstorm chances throughout this time frame, with at least a small chance of storms somewhere in the outlook area nearly every day or night. Please note that most of these chances carry fairly low confidence at this time, and could be subject to considerable adjustment over the coming days. At this time, the potential for severe storms between Monday morning and Tuesday night appears fairly low. Beyond Tuesday night, it is too early to confidently assess severe storm potential for later in the week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail, thunderstorm wind gusts over 50 MPH, and possible flooding that might occur through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Local storm report, May 16, 8:50 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
850 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN 1 N OXFORD 40.27N 99.63W
05/16/2021 M2.49 INCH FURNAS NE MESONET
OVERNIGHT RAIN TOTAL.
&&
PFANNKUCHLocal storm report, May 16, 9:29 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
929 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM FLASH FLOOD NATOMA 39.19N 99.02W
05/16/2021 OSBORNE KS EMERGENCY MNGR
FLASH FLOODING IS ONGOING IN NATOMA, KS. THE
SOUTH SIDE OF TOWN IS UNDER WATER FROM
PARADISE CREEK. EMERGENCY MANAGEMENT IS
ESTIMATING THAT OVER 100 PEOPLE HAVE NOW
BEEN DISPLACED. EVACUATIONS AND BOAT RESCUES
ARE STILL UNDERWAY.
&&
JJWLocal storm report, May 16, 9:48 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
948 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM HEAVY RAIN 1 WNW CODELL 39.20N 99.19W
05/16/2021 M8.16 INCH ROOKS KS MESONET
UNOFFICIAL OVERNIGHT RAIN TOTAL FROM
PERSONAL WEATHER STATION...VAST MAJORITY OF
WHICH FELL BETWEEN 1-4 AM.
&&
PFANNKUCHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:41 PM CDT | Special Weather Statement | GID | Rooks | 34 min |
| May 15, 11:50 PM CDT | Special Weather Statement | GID | Rooks | 25 min |
| May 16, 12:34 AM CDT | Special Weather Statement | GID | Rooks | 26 min |
| May 16, 1:18 AM CDT | Special Weather Statement | GID | Rooks | 27 min |
| May 16, 3:37 AM CDT | Areal Flood Advisory | GID | Osborne, Rooks | 3 hr |
| May 16, 6:47 AM CDT | Areal Flood Warning | GID | Osborne, Rooks | 79 min |
| May 16, 8:06 AM CDT | Flash Flood Warning | GID | Osborne, Rooks | 6 hr |
| May 16, 1:54 PM CDT | Areal Flood Warning | GID | Osborne, Rooks | 24 hr |
| May 16, 5:33 PM CDT | River Flood Warning | GID | Osborne | 55 hr |
Nearby
River Flood Warnings in Kansas, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.